Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 103, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 12, 2003, 1:57 PM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2003, 1:57 PM EDT (17:57 UTC)
- Expired
- Jun 12, 2003, 2:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Caswell County, NC, Rockingham County, NC
The radar
The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 12:50 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 121757 SVRRNK NCC033-157-121845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 157 PM EDT THU JUN 12 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 245 PM EDT. * AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF CAMP SPRINGS...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS THREATENED THROUGH 245 PM EDT INCLUDE CAMP SPRINGS... YANCEYVILLE... PROVIDENCE... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3638 7964 3626 7951 3639 7917 3656 7946 $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:08 PM EDT, 49 minutes earlier.
Area forecast discussion, Jun 12, 1:08 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 108 PM EDT THU JUN 12 2003 QUICK UPDATE ALREADY SENT FOR SVR TSTM WATCH 527 FOR MUCH OF THE CWA. OTRW FEW ADDED CHANGES. ------------------------------------------------------------------ SATELLITE PICS SHOWING UPPER VORTEX NOW MOVING INTO THE OHIO VALLEY WITH TRAILING S/W AXIS APCHG FROM THE WEST. IN ADVANCE OF THIS FEATURE...MAIN CONCERN EARLY ON WITH OLD BOUNDARIES AROUND FROM LAST NIGHT ESPCLY ALONG THE SRN BLUE RIDGE PER MSAS ANLYS. MODIFIED 12Z RAOBS NOT QUITE AS UNSTABLE AS WED WITH 5H TEMPS ACTUALLY WARMER BUT BETTER CONDS ALOFT GIVEN INCREASING SWLY JET WITH HEIGHT. ALSO MAY TAKE A BIT LONGER FOR DEEP INSTAB TO DEVELOP TODAY PER CURRENT MID DECK AND IDEA THAT ATMOS GOT WORKED OVER A BIT LAST EVENING. THUS WILL DO SOME CLEANUP OF THE EARLIER PACKAGE...WITH FOCUS EARLY ON ACROSS THE S WHERE HIGHER HELICITY VALUES MAY PROMOTE ISOLD STRONGER STORMS ALONG RESIDUAL BOUNDARY. THEN EXPECT CONCERN TO SHIFT TO MORE BANDED NATURE TSRA OVER THE WEST AS UVV UNDER UPPER VORT SHIFTS ACROSS DURING BEST HEATING. WITH HIGH PWATS AND SOME TRAINING POTENTIAL COULD BE MORE FLOODING PROBLEMS ALTHO SINCE LOCALIZED WONT ISSUE WATCH FOR NOW. TEMPS APPEAR ON TRACK ALTHO LIKELY A NOTCH LOWER THAN YDA. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
Hazardous weather outlook, Jun 12, 12:10 PM EDT, 1 hour 47 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-122100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 PM EDT THU JUN 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE SERVICE AREA THIS AFTERNOON. DAMAGING WIND AND POTENTIAL FOR FLASH FLOODING ARE THE MAIN THREATS. HOWEVER...IF WIND FIELDS IN THE UPPER ATMOSPHERE STRENGTHEN DURING THE AFTERNOON...THIS MAY SUPPORT THE FORMATION OF SUPERCELL STORMS WITH ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN... THE NATIONAL WEATHER SERVICE IS STILL CONCERNED ABOUT REPETITIVE RAINFALL. THE WET PATTERN...WHICH IS FORECAST TO CONTINUE THROUGH THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF SMALL STREAM OR RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER NOON TODAY.
In the hours before
Local storm report, Jun 12, 11:03 AM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 AM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM SUGAR GROVE VA FLASH FLOOD
06/11/03 SMYTH FLOODING OF ROUTE 695 BY
FLINT CREEK. FLOODING
ALONG ROUTE 16 NEAR ITS
INTERSECTION WITH CEDAR
SPRINGS ROAD. REPORTED BY
SPOTTER.
0900 PM COUNTY WIDE VA FLOODING
06/11/03 SMYTH NUMEROUS COUNTY ROADS
PARTIALLY WASHED OUT
AND/OR DAMAGED DUE TO
FLOODING. NONE CLOSED
COMPLETELY. WORST DAMAGE
IN THE MARION AND ATKINS
SECTION OF THE COUNTY.
REPORTED BY VDOT.Special weather statement, Jun 12, 11:55 AM EDT, 2 hours 2 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-122100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 AM EDT THU JUN 12 2003 SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...AND THEN SPREAD NORTHEAST ACROSS THE REMAINDER OF THE AREA INTO THIS EVENING. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND TORRENTIAL DOWNPOURS. IF THE STORMS STRENGTHEN AND BECOME ORGANIZED INTO SUPERCELLS...THE POTENTIAL ALSO EXISTS FOR AN ISOLATED TORNADO. IN ADDITION...HEAVY RAINFALL IN A SHORT PERIOD OF TIME COULD RESULT IN ISOLATED FLASH FLOODING. STORMS THIS AFTERNOON MAY CONTAIN RAIN RATES OF 3 INCHES PER HOUR. IF A SERIES OF THUNDERSTORMS HAPPEN TO TRAIN OVER THE SAME AREA...ESPECIALLY IN SPOTS THAT RECEIVED HEAVY RAIN OVER THE PAST FEW DAYS...FLOODING OF DITCHES AND LOW LYING AREAS WILL OCCUR. SPOTTER ACTIVATION MAY BE REQUIRED FOR THE THE AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:59 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 31 min |
| Jun 11, 9:45 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 45 min |
| Jun 11, 9:58 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 62 min |
| Jun 12, 2:02 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.